Share this:

Bipolar and prescribed medication only tested in schitzophrenia?

Posted by @adria718 in Mental Health, Sep 11, 2012

2 months I went to my regular monthly psychiatric visit and my doctor gave me a box of pills, to try. I took them home and read the info in the box. It said the pill (Latuda) was only tested on patients with Schitzophrenia. I am not Schitzophrenic, have never exhibited any of those symptoms. I did not take them. I went back to see him last month, he asked me if I was taking the new medication, I said no. I throughly explained what I had read and saw about it on the internet and said "I do not have Schitzophrenia"... long story short, he represcribed them to me, told me to take them and let him know how I feel next month. I have been taking it and do not notice any "changes".... He also claimes they are for BOTH Schitzophrenia and Bipolar Disorder. Should I be taking this medication, trustinh the doctor or am I crazy for actually ingesting this pill?

Tags: mental health

lisablue likes this

Posted by @annheaney, Sep 27, 2012

I surfed the internet in order to find out what disorders are treated with Latuda. Bi-
polar is widely used for bipolar. Part of drug therapy is finding out what medicines help you manage your condition. Continue to be open with your doc-
tor. Tell him/her that it is not working. I have learned that I need to be very open with my psychiatrist and therapist. I have Schizoaffective disorder which is treated with similar drugs as what you have to take. It has taken many years to find what combination of medicines work best for me. I take anti-psychotic, antidepressants and additional anti-anxiety drugs. This prevents me from lapsing into depression, hearing distracting voices and keeps me calmer than without medicine. These medicines help people to function. In short,, I suggest that you stick with your current psychiatrist.


Posted by @innercastles, Dec 8, 2012

Ann, I am happy that you feel you have found the best combination of drugs to work for you; however, my own experience with taking several types of drugs at a time was more like a horror movie. AT one point, my diagnosis was changed to schizo-affective as well. But it felt like ,, with every new side effect, another pill was added to the battery. At one point, I was on the same combination you mentioned. For example, I did not experience a manic stage until I was on anti-depressants. I learned later, that if your brain really doesn't need the anti-depressant, the anti-depressant can induce a manic state. I was on an anti-anxiety drug when it was the anti-psychotic causing the anxiety. All of these drugs are so dangerous and it can be difficult to understand what is really happening in our bodies. If it is all working for you, then I'm so happy for you! As they say, don't fix something that is not broken! Docs have wanted to change me to other drugs that have fewer side-effects, but after all I went through to find one that works, I don't want to change.


Posted by @saraandivor, Oct 25, 2012

Hi - I am a 46 year old Australian woman who was diagnosed with bipolar 1 17 years ago. I have been medication compliant for all of this time, except when I wanted to have a second child, and came off all my meds for 18 months. I have always had problems in the winter (June to October here), no matter what meds I have been on. In 2008, my psychiatrist told me the latest treatment for persistent mania in bipolar 1 was olanzapine, and wrote me a prescription. Over the next 9 months I put on 15 kilos, was asleep for most of the day, every day, and felt like shit. I went back to the doctor, and was taken off olanzapine and put on ziprasidone (geodon). No weight gain, no problem, so I thought. 3 years later, and I appear to have suffered an extreme toxic reaction to this drug: I suffer from muscle clenching, insomnia, periodic hypothermia, insomnia, dreadful headaches etc, Sorry I emailed you a lot more but it was just lost - ask me questions - I know a huge amount about atypical antipsychotics and new mental health medication. Maybe I can answer you. My current mindset is: don't take any drug unless it has been on the market for at least 10 years. The relationship between the FDA, the committee that decides the DSM V criteria, and the major pharmaceutical corporations is impossible to separate out: 56% of the DSM criteria committee is funded by the pharmas - similar stats for the FDA - therefore there is never a straightforward judgement of what drugs are good longterm or bad, only a negotiation as to how drugs can get to market - all pharma research is only conducted over a max 12-20 week period. ATP's are proven to cause longterm and often permanent side effects in over 40 year old women in only 12 months of treatment. Feel free to message me back with more questions. Sara


Posted by @innercastles, Dec 8, 2012

It would help to educate yourself more on the role of neurotransmitters in the brain. Serotonin and Dopamine have been implicated in Bi-Polar and Schizophrenia as well as a host of other diseases and typical anti-psychotics can target both these systems but for the most part, it is unknown how most atypical anti-psychotics work.

I was diagnosed as Bi-Polar twenty years ago, and the med typically prescribed for it, such as lithium, did not help. An atypical anti-psychotic got rid of all of my symptoms, just in the first week! I But it was a long trial and error process finally getting the best one. I would have new 'symptoms', like anxiety , that were actually a side effect of whatever medication I was on. I greatly suggest taking as few pills as possible. The more pills taken for a mental illness, the more difficult it is to recognize the difference between real symptoms, and new side effects. At one point, I even experienced a new diagnosis because the side-effects of a drug were mistaken as a new symptom of my mental illness.

I did not like the side effects of the medication that finally let the aliens give me my brain back but I was willing to cope with them as the alternative is not desirable. I had to rearrange my life around the side effects. For example, I went on to get my doctorate degree, but in my profession, I schedule my work in the evenings because I sleep 12 hours a night, and never had much success with getting anywhere by 8am.

Most of these types of drugs will give you a fake sense of hunger and most people don't even realize it is happening, and that helps so many to gain weight.

My uncle , a classic schizophrenic, also made a full recovery, after 20 years of being in a psychiatric institution, on the same medication I take. The only difference was, his dose was 6 times higher! Many drugs do different things depending on the dose. For bi-polar, you should expect to be on a relatively low dose as compared to the dose used for schizophrenics. I highly recommend that for each new pill that is tried, you pay attention to your body, especially your thoughts , perhaps write a journal to document it, so that you can communicate with your doctors, to help them realize that a new side-effect, is simply that, and not a new symptom.

I realize how difficult all of this is for you, but when it comes to mental illness, we all are really snowflakes, and each of us can react differently to every chemical that crosses the blood brain barrier! I have faith that you will be able to find what works for you, and go on to have whatever quality of life you desire!


Posted by @wilkins905, Dec 13, 2012

I am no medical expert.....but trust your self experince is these doctors will try anything........some times you my find that you need something a simple as valuim..just one pill, one time only....I am amazed at what these doctors will do...

Please login or become a member to post a comment.